Florida, 2013Damaging Winds and Lightning Strikes in Florida, August 21, 2013
August 21, 2013 · NWS TBW · 9 events in 3 counties and zones
Easterly wind flow across the peninsula produces another active afternoon of severe weather across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $41,000
- Crop damage
- $10,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Easterly wind flow across the peninsula produces another active afternoon of severe weather across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 21, 8:56 AM EST, 5 hours 37 minutes earlier.
Area forecast discussion, Aug 21, 8:56 AM EST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
956 AM EDT WED AUG 21 2013
.UPDATE...
RATHER QUIET MORNING ACROSS THE REGION WITH MOSTLY SUNNY SKIES AND
TEMPERATURES CLIMBING INTO THE 80S. THE EAST TO SOUTHEAST FLOW HAS
INCREASED SOME TODAY WITH MORNING TBW SOUNDING INDICATING WINDS
BETWEEN 15 AND 23 KNOTS UP THROUGH 500 MB. THIS SHOULD HOLD THE
WEST COAST SEA BREEZE AT THE COAST...IF IT DEVELOPS AT ALL. DEEP
MOISTURE HAS RETURNED ON THE NORTHEAST SIDE OF THE MID/UPPER LEVEL
LOW THAT IS SPINNING OVER THE SOUTHEAST GULF WITH CENTRAL AND
SOUTH FLORIDA 12Z SOUNDINGS INDICATING PRECIPITABLE WATER FROM
1.95 TO 2.15 INCHES. THEREFORE WITH DAYTIME HEATING WE SHOULD SEE
CONVECTION BEGIN TO DEVELOP AROUND MIDDAY AND THEN BECOME
SCATTERED AS IT MOVES WEST NORTHWEST ACROSS OUR REGION. CURRENT
GRIDS/ZONE FORECAST LOOKS ON TRACK WITH NO MORNING UPDATE PLANNED.
&&
.AVIATION...
EXPECT CONDITIONS TO BE SIMILAR TO YESTERDAY. SHOWERS COULD
DEVELOP EARLIER TODAY...PERHAPS 16Z-17Z...BUT MAIN IMPACT WILL BE
AT COASTAL TERMINALS BETWEEN 19Z AND 23Z. LOW CONFIDENCE IN EXACT
TIMING SO HAVE CONTINUED WITH VCTS AND WILL AMEND IF/WHEN NEEDED.
&&
.MARINE...
EAST TO SOUTHEAST FLOW WILL CONTINUE...BUT DO NOT EXPECT TO SEE
MUCH OF A SEA BREEZE TODAY SINCE THE FLOW IS RATHER BREEZY AT 15
TO 23 KNOTS JUST OFF THE SURFACE. OVERALL WINDS OVER THE WATERS
WILL REMAIN AROUND 15 KNOTS OR LESS WITH SEAS LESS THAN 4 FEET
FOR THE NEXT FEW DAYS. PRESENT MARINE FORECAST LOOKS OK WITH NO
MAJOR CHANGES PLANNED FOR LATE MORNING FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 91 76 92 76 / 50 30 50 20
FMY 91 75 92 75 / 50 30 50 20
GIF 91 74 92 74 / 50 20 50 20
SRQ 91 75 92 75 / 50 30 50 20
BKV 92 73 91 72 / 50 30 50 20
SPG 91 78 91 78 / 50 30 50 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
UPDATE/MARINE...69/CLOSE
AVIATION...63/JILLSON
Hazardous weather outlook, Aug 21, 4:05 AM EST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
505 AM EDT WED AUG 21 2013
FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-212115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
505 AM EDT WED AUG 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP TODAY
ALONG SEA BREEZE AND OUTFLOW BOUNDARIES. STRONG GUSTY
WINDS...FREQUENT AND DEADLY LIGHTNING...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
...THUNDERSTORM IMPACT...
EASTERLY FLOW WILL REMAIN IN PLACE THROUGH NEXT TUESDAY...WITH AN
AFTERNOON SEA BREEZE DEVELOPING ALONG THE COAST EACH DAY.
SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND EVENING
WITH GUSTY WINDS...FREQUENT LIGHTNING...AND HEAVY RAINFALL POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
CARLISLE
In the hours before
Special weather statement, Aug 21, 1:18 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
218 PM EDT WED AUG 21 2013
FLZ052-057-211900-
HIGHLANDS-POLK-
218 PM EDT WED AUG 21 2013
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN HIGHLANDS AND
SOUTHEASTERN POLK COUNTIES...
AT 218 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED NEAR CORNWELL...OR 8 MILES WEST OF
BASINGER...MOVING WEST AT 15 MPH...WILL AFFECT LAKE ISTOKPOGA...AVON
PARK AIR FORCE RANGE...SEBRING AND SEBRING REGIONAL AIRPORT...UNTIL
300 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE
CAUTION.
&&
LAT...LON 2727 8111 2726 8152 2770 8152 2785 8123
2765 8113 2758 8115 2753 8120 2749 8120
2745 8114 2739 8111 2738 8106
TIME...MOT...LOC 1818Z 112DEG 15KT 2739 8117Special weather statement, Aug 21, 1:48 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
248 PM EDT WED AUG 21 2013
FLZ039-211945-
LEVY-
248 PM EDT WED AUG 21 2013
...STRONG THUNDERSTORMS WILL AFFECT LEVY COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR LEBANON...OR 10 MILES WEST OF RAINBOW LAKES ESTA...
MOVING NORTHWEST AT 25 MPH...WILL AFFECT LEBANON AND OTTER CREEK...
UNTIL 345 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
MOTORISTS SHOULD EXERCISE CAUTION.
&&
LAT...LON 2952 8286 2931 8244 2920 8249 2920 8253
2912 8253 2903 8259 2909 8283 2912 8281
2915 8282 2916 8298 2915 8298 2913 8302
2916 8309 2918 8307 2918 8309
TIME...MOT...LOC 1847Z 114DEG 21KT 2917 8263Special weather statement, Aug 21, 2:16 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
316 PM EDT WED AUG 21 2013
FLZ042-043-048-212000-
SUMTER-CITRUS-HERNANDO-
316 PM EDT WED AUG 21 2013
...STRONG THUNDERSTORMS WILL AFFECT EASTERN CITRUS...NORTHEASTERN
HERNANDO AND NORTHWESTERN SUMTER COUNTIES...
AT 316 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED NEAR WAHOO...OR NEAR BUSHNELL...MOVING
WEST AT 20 MPH...WILL AFFECT BUSHNELL...WAHOO...ISTACHATTA AND
INVERNESS AIRPORT...UNTIL 400 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2895 8257 2899 8234 2898 8233 2898 8232
2896 8230 2896 8228 2870 8205 2853 8212
2863 8258
TIME...MOT...LOC 1916Z 109DEG 16KT 2864 8219Thunderstorm Wind, Polk
- When
- August 21, 2:33 PM EST
- Where
- Polk County, 0.61 mi E of Gordonville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 27.950, -81.790
The mesonet station 3 miles SW of Eagle Lake in Polk county recorded a wind gust of 60 mph.
Thunderstorm Wind, Polk
- When
- August 21, 2:48 PM EST
- Where
- Polk County, (Lal)lakeland Muni A
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 27.980, -82.020
The Lakeland airport AWOS recorded a 59 mph wind gust.
Thunderstorm Wind, Polk
- When
- August 21, 2:52 PM EST
- Where
- Polk County, 0.92 mi SW of Lakeland
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 28.040, -81.970
A local broadcast media station reported, and relayed a photo, of a tree down over a house near Lacoochee.
Thunderstorm Wind, Pasco
- When
- August 21, 3:56 PM EST
- Where
- Pasco County, Holiday
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- State Official
- Coordinates
- 28.190, -82.740
The Florida State Watch Office relayed a report of 13 damaged mobile homes in the Holiday area. They also reported numerous downed trees and powerlines in the vicinity.
Thunderstorm Wind, Pinellas
- When
- August 21, 4:17 PM EST
- Where
- Pinellas County, 0.92 mi NE of Belmont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 27.940, -82.770
A trained spotter reported an area of power poles split at the tops for several blocks around the intersection of South Lake Avenue and Hardwood Drive in Clearwater.
Thunderstorm Wind, Pinellas
- When
- August 21, 4:17 PM EST
- Where
- Pinellas County, 0.61 mi E of Belleair
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 27.940, -82.800
A TV station relayed a report of downed trees and damage to billboards near the intersection of Fort Harrison Ave and Belleair Rd in Clearwater.
Thunderstorm Wind, Pinellas
- When
- August 21, 4:20 PM EST
- Where
- Pinellas County, 0.61 mi E of Belleair
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 27.940, -82.800
The mesonet station 1 mile east of Belleair, XBLA, recorded a wind gust of 69 mph.
Lightning, Pinellas
- When
- August 21, 4:59 PM EST
- Where
- Pinellas County, 0.69 mi N of Belleair Beach
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 27.910, -82.780
A lightning strike hit a shed in a backyard which caused a fire. The house / shed was located on 10th Street SW.
Lightning, Pinellas
- When
- August 21, 5:07 PM EST
- Where
- Pinellas County, 1.4 mi WSW of Clearwater Exec Arpt
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 27.960, -82.770
A lightning strike hit the North Greenwood Recreation and Aquatic Center on north Martin Luther King Jr. Road causing a fire in the facility.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 21, 20132 deaths · 3 injured · $79,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, August 21, 20131 death · $224,000 · 1 in hail · 21 events
- Hail and Damaging Winds in Nebraska, August 21, 2013$66,000 · 2.75 in hail · 16 events
- Damaging Winds and Heavy Rain in West Virginia, August 21, 2013$115,000 · 53 kt wind · 4 events
- Hail and Damaging Winds in Iowa, August 21 to 22, 2013$68,000 · 1.25 in hail · 4 events
- Tornado and Hail in Wisconsin, August 21, 2013$35,000 · EF0 · 7 events
- Flash Flooding and Damaging Wind in Georgia, August 21, 2013$23,000 · 50 kt wind · 3 events
- Lightning Strikes in Florida, August 21, 2013$20,000 · 2 events
- Hail and Damaging Wind in Michigan, August 21, 2013$2,000 · 1.25 in hail · 15 events
- Dense Fog in New Jersey, August 21, 20131 injured · 3 events
- Lightning Strikes in Georgia, August 21, 20131 injured · $2,000 · 2 events
- Lightning Strike in Florida, August 21, 2013$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474235, 474236, 474238, 474239, 474240, 474241, 474237, 474233, 474234.